Alert archive / California / Frost Advisories in 2022

Frost Advisory 2, NWS San Francisco Bay Area, CA

March 10, 20226 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Mar 10, 2022, 1:59 AM PST for 6 counties in California. It took effect at Mar 11, 2022, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2022, 1:59 AM PST (09:59 UTC)
In effect from
Mar 11, 2022, 12:00 AM PST
Expired
Mar 11, 2022, 9:00 AM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, Santa Clara County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 43 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2022-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2022-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS76 KMTR 100959
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
159 AM PST Thu Mar 10 2022

CAZ506-513-516-518-528-101800-
/O.NEW.KMTR.FR.Y.0002.220311T0800Z-220311T1700Z/
North Bay Interior Valleys-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, San Jose, Greenfield,
King City, and Salinas
159 AM PST Thu Mar 10 2022

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
FRIDAY...

* WHAT...Temperatures of 30 to 35 degrees will result in frost 
  formation.

* WHERE...North Bay Interior Valleys, Santa Clara Valley 
  Including San Jose, Southern Salinas Valley/Arroyo Seco and 
  Lake San Antonio, Mountains Of San Benito County and Interior 
  Monterey County Including Pinnacles National Park and Northern 
  Salinas Valley/Hollister Valley and Carmel Valley.

* WHEN...From midnight tonight to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ507-511-101800-
/O.CON.KMTR.WI.Y.0004.000000T0000Z-220310T1800Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
159 AM PST Thu Mar 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected. Gusts over the highest peaks could approach 60 to 70 
  mph.

* WHERE...North Bay Mountains and East Bay Hills and the Diablo 
  Range.

* WHEN...Until 10 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
4 follow-up statements
914 
WWUS76 KMTR 101507
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
707 AM PST Thu Mar 10 2022

CAZ507-511-101615-
/O.CAN.KMTR.WI.Y.0004.000000T0000Z-220310T1800Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
707 AM PST Thu Mar 10 2022

...WIND ADVISORY IS CANCELLED...

Winds continue to diminish across the region and will do so
through the remainder of the day. However, strong and gusty winds
greater than 45 mph will remain possible in the highest peaks and
ridges of the North Bay through late morning.

$$

CAZ506-513-516-518-528-102100-
/O.CON.KMTR.FR.Y.0002.220311T0800Z-220311T1700Z/
North Bay Interior Valleys-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, San Jose, Greenfield,
King City, and Salinas
707 AM PST Thu Mar 10 2022

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST FRIDAY...

* WHAT...Temperatures of 30 to 35 degrees will result in frost 
  formation.

* WHERE...North Bay Interior Valleys, Santa Clara Valley excluding
  the city of San Jose, Southern Salinas Valley/Arroyo Seco and
  Lake San Antonio, Mountains of San Benito County and Interior 
  Monterey County Including Pinnacles National Park and Northern 
  Salinas Valley/Hollister Valley and Carmel Valley.

* WHEN...From midnight tonight to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The city of San Jose is excluded from the
  advisory as temperatures around the urban core will only drop
  into the upper 30s or lower 40s. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
834 
WWUS76 KMTR 102035
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1235 PM PST Thu Mar 10 2022

CAZ506-513-516-518-528-110600-
/O.CON.KMTR.FR.Y.0002.220311T0800Z-220311T1700Z/
North Bay Interior Valleys-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, San Jose, Greenfield,
King City, and Salinas
1235 PM PST Thu Mar 10 2022

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST FRIDAY...

* WHAT...Temperatures of 30 to 35 degrees will result in frost 
  formation.

* WHERE...North Bay Interior Valleys, Santa Clara Valley 
  excluding the city of San Jose, Southern Salinas Valley/Arroyo 
  Seco and Lake San Antonio, Mountains of San Benito County and 
  Interior Monterey County Including Pinnacles National Park and 
  Northern Salinas Valley/Hollister Valley and Carmel Valley.

* WHEN...From midnight tonight to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The city of San Jose is excluded from the 
  advisory as temperatures around the urban core will only drop 
  into the upper 30s or lower 40s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
058 
WWUS76 KMTR 110438
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
838 PM PST Thu Mar 10 2022

CAZ506-513-516-518-528-111700-
/O.CON.KMTR.FR.Y.0002.220311T0800Z-220311T1700Z/
North Bay Interior Valleys-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, San Jose, Greenfield,
King City, and Salinas
838 PM PST Thu Mar 10 2022

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST FRIDAY...

* WHAT...Temperatures in the low 30s with isolated areas in the
  upper 20s could result in frost formation.

* WHERE...Southern Salinas Valley/Arroyo Seco and Lake San 
  Antonio, North Bay Interior Valleys, Santa Clara Valley 
  Including San Jose, Mountains Of San Benito County and 
  Interior Monterey County Including Pinnacles National Park and 
  Northern Salinas Valley/Hollister Valley and Carmel Valley.

* WHEN...From midnight tonight to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. Cold temperatures could impact budding plants.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
380 
WWUS76 KMTR 111636
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
836 AM PST Fri Mar 11 2022

CAZ506-513-516-518-528-111745-
/O.EXP.KMTR.FR.Y.0002.000000T0000Z-220311T1700Z/
North Bay Interior Valleys-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, San Jose, Greenfield,
King City, and Salinas
836 AM PST Fri Mar 11 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

Temperatures are steadily rising with the air becoming drier 
allowing confidence to let the frost advisory expire.


$$

For more information from the National Weather Service visit
http://weather.gov/mtr

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Mar 9, 10:06 PM PST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 9, 10:06 PM PST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1006 PM PST Wed Mar 9 2022

.SYNOPSIS...Mild days and cool nights will persist through late
week with periods of gusty northerly winds tonight into Thursday.
Dry conditions will also prevail region-wide through Friday with a
slight chance of light rain over the North Bay late in the day
Saturday.

&&

.DISCUSSION...as of 09:27 PM PST Wednesday...No changes to the
forecast package this evening, but the winds are definitely
breezy to gusty this evening. We've had solid, northwest onshore
flow during the swing shift with NW gusts ranging 25 to 40 mph
over higher elevations (above 1000 ft), but also along some of the
lower elevation slopes (above 250 ft). Greatest concern is for
stronger gusts across the North and East Bay Hills which should
develop around midnight tonight and continue into Thursday morning
when gusts up to 50 mph are expected and potentially approaching
60 to 70 mph over the highest peaks. Thus, no change to the Wind
Advisory out for those locations.

Winds will gradually transition as the night progresses becoming
more northerly and then transitioning to NNE with a bit more of an
offshore component. In fact, the SFO-WMC gradient just recently
switched to slightly offshore compared to it being onshore for the
past 24 hours. It's only measuring a weak offshore gradient of 0.2
mb at this time, but that's a sign that winds should be starting
to make their directional change.

Afternoon highs were above normal again, but not as warm as
yesterday. Most of our CWA peaked in the mid 60s to low 70s.
Thursday should see slight cooling again as a colder airmass aloft
moves overhead. Still expecting a chilly morning as that colder
air infiltrates our region Thursday night into Friday morning with
the colder inland valleys getting into the low to mid 30s.

&&

.PREV DISCUSSION...as of 01:47 PM PST Wednesday...Visible satellite
imagery showing clear sky conditions with observed temperatures
generally in the upper 50s to upper 60s region-wide. This is a few
to several degrees cooler compared to 24 hours ago as onshore
winds strengthen across the region in response to a mid/upper
level trough dropping into the Intermountain West. West to
northwest winds are gusting to 20 to 40 mph across much of the
region aside from a few wind sheltered valley locations.

Winds will strengthen overnight, especially across the higher
terrain of the North Bay and East Bay region and become more
northeasterly as the upper level slights southward. This will result
in wind gusts of 45 to 55 mph in these areas with occasional gusts
greater than 55  mph in the highest peaks and ridges. Thus, a Wind
Advisory remains in effect from late tonight through Thursday
morning for the North Bay Mountains, East Bay Hills and the Diablo
Range. Breezy to at times gusty winds are likely to mix down to the
lower elevations Thursday morning and continue into the early
afternoon. However, wind gusts of 15 to 30 mph will be most common
with gusts up to 40 mph on the lee side (west side) of the region's
ridges/peaks. More notably, this offshore flow will usher in much
drier air to the region on Thursday with relative humidity dropping
to below 20% for most locations and potentially even into the single
digits across the interior. This will result in enhanced fire
weather concerns given the low humidity values and gusty winds.

Winds will begin to diminish late Thursday night region-wide while
remaining breezy in the higher terrain of the North Bay and East
Bay. Light winds and much cooler air mass aloft will result in
colder temperatures during the overnight and early morning hours.
Look for more widespread low/mid 30s across the interior and upper
30s to lower 40s near the coast/bays. That said, mild daytime
temperatures are likely on Friday with widespread upper 60s to lower
70s given the dry air mass aloft and abundant sunshine.

A more progressive pattern is then anticipated for the upcoming
weekend and into early next week. The first system is forecast to
mainly impact the Pacific Northwest with only a slight chance of
precipitation making it down to about the Golden Gate late
Saturday. If realized, only expected rainfall amounts of a few
hundredths of an inch or so across the North Bay region. The next
system, potentially with a better moisture tap, is on track to
arrive in the Monday-Wednesday timeframe. While deterministic and
ensemble guidance indicates the potential for precipitation region-
wide, the probability of widespread beneficial rainfall appears
rather low through mid-March. This pattern will also support
temperatures near seasonal averages from Sunday and beyond.

&&

.AVIATION...as of 9:55 PM PST Wednesday...For the 06Z TAFs. Areas
of low cloudiness have developed along the San Mateo County coast
as well as around the Monterey Peninsula, and is starting to work
inland around southern portions of the Bays. MVFR ceilings are
now established at both Monterey Bay terminals. Elsewhere, mostly
clear skies prevail along with diminishing but still locally
moderately strong and gusty west to northwest winds. Flow will
turn more offshore late tonight and Thursday morning, strongest
over the North and East Bay hills, as high pressure rapidly builds
in over the Great Basin following passage of a dry upper level
disturbance from the north.

Low level wind shear remains a concern for late overnight into the
first part of Thursday morning as winds then diminish at the
surface but increase aloft out of the north to northeast. Ceilings
look to be confined to the Monterey Bay terminals, and latest
model output continues to indicate they should clear before mid-
morning

Vicinity of KSFO...Conditions are forecast to remain VFR through
the TAF period. Onshore winds are still up at 15 to 20 knots with
occasional gusts to 25 knots, but are expected to progressively
diminish over the coming hours. Late tonight, winds aloft will
become moderately strong out of the north to northeast, so the TAF
then transitions to inclusion of LLWS. Estimate LLWS start time
of around 09Z, then continuing into the first part of Thursday
morning. Moderate seabreeze winds look to return mid-afternoon
Thursday.

KSFO Bridge Approach...Similar to KSFO.

Monterey Bay...MVFR ceilings expected to continue through the
night, potentially lowering to IFR especially at KMRY, but then
clearing by mid-morning Thursday. LLWS mentioned earlier in the
AFD should stay away from the MRY Bay terminals as models are
suggesting somewhat weaker winds aloft around the Central Coast.

&&

.MARINE...as of 09:04 PM PST Wednesday...Strong and gusty
northwest winds will prevail over the waters tonight. These winds
will result in very steep fresh seas and hazardous conditions for
smaller vessels. Winds and seas will begin diminishing Thursday,
and then even more so Friday through the weekend. Moderate period
northwesterly swell prevails through the end of the week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Wind Advisory...CAZ507-511
             SCA...Mry Bay until 3 AM
             SCA...Pt Arena to Pt Reyes 0-10 nm until 3 AM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm until 3 AM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm

&&

PUBLIC FORECAST: Bingaman
AVIATION: Blier
MARINE: Blier

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 2:42 AM PSTSmall Craft AdvisoryMTR18 hr

Nearby

Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.